Hypertension, also known as high blood pressure, is quite infamous for its serious medical complications and side effects. Some side effects commonly associated with hypertension are fatigue, constipation, sexual impotence, swelling, slowed down heart rate, potassium depletion, depression, wheezing in case of asthmatic patients, and increased levels of fat, uric acid and glucose in the blood.
To avert such serious complications, it is important to commence treatment as soon as this problem is diagnosed. Beta-blockers, cardizem, and capoten are some of the common treatments and drugs prescribed for hypertensive patients. Beta-blockers include metropolol, propranolol, and nadolol.
These medicines often used in the treatment of high blood pressure can lead to hair loss and hair thinning. Thinning hair is a phenomenon caused due to the side effects of hypertensive drugs and medication. Beta-blockers are notorious for causing hair loss and hair thinning.
In such cases, hair loss may be observed around the hairline, or there can be thinning at the front or top of the scalp with negligible hair loss at the back or the sides, or a general thinning affecting all parts of the scalp.
A diffused pattern of hair loss characterizes high blood pressure. It may be noticed as a general thinning of the hair. In such cases, the thickness of the hair shaft gets reduced, and it appears to be miniaturized. This pattern of hair loss that affects the entire scalp is noticed more frequently in women than men.
In case of men, the hair loss can be either a general thinning that is characteristic of diffuse hair loss, or a thinning at the front or top of the scalp with little hair loss at the back or around the sides.
If the medication is stopped, thin hair caused due to hypertensive medicines can be treated. But, it will take several months for the change to become noticeable. Often, as it may not be possible to totally discontinue medication for high blood pressure, a patient may be required to make a choice between thin hair and hypertension along with allied medical complications.
Sometimes, medical practitioners may change the medication, which might be helpful in reducing and curbing thinning of hair. But, the decision to continue or discontinue or change the drug is entirely at the discretion of the examining physician. S/he is the best judge to decide what is most suitable for the patient as per the assessment of the patient’s medical needs and history.